Page 1 of 1 [ 11 posts ] 

Romofan
Veteran
Veteran

User avatar

Joined: 15 Jul 2020
Age: 46
Gender: Male
Posts: 570
Location: Carcosa, Texas

31 Jul 2020, 3:41 pm

I was wondering if anyone else had their weight drastically affected by drugs they were given for their condition.

Before I took meds, my weight would rarely fluctuate more than five pounds from a set point, let's say 180 lbs when I was 20. If I really pigged out, I might weigh 185, but a week or so of cutting back would straighten that out.

When I began regularly taking junk like Norpramin and Wellbutrin, my weight slowly but steadily crept up to the 190-200 range. Other things were going on, so I barely noticed.

Then I tried amitriptyline. And before you know it, my weight gain was noticeable. People began to comment about how much I had changed...and they didn't mean my manners. Horrified, I begged to switch meds. So I started taking Zoloft...

a few years later, I weighed what I once did...with one foot on the scale.


_________________
"We see the extent to which our pursuit of pleasure has been limited in large part by a vocabulary foisted upon us"


uncommondenominator
Snowy Owl
Snowy Owl

Joined: 8 Aug 2019
Age: 38
Gender: Male
Posts: 158

31 Jul 2020, 3:46 pm

Weight gain is a pretty common side effect of quite a few medications for depression and mood.



Richard2989
Tufted Titmouse
Tufted Titmouse

Joined: 28 Jul 2020
Gender: Male
Posts: 42
Location: Saint John, New Brunswick, Canada

31 Jul 2020, 4:10 pm

My medication has caused me to gain weight. I used to be naturally slim but I ended up 160 pounds at 25 or 26 years of age. Now at 31, I weight between 180-200 pounds (I'm only 163 cm-5'4"). I struggle with my weight. I exercise depending on the weather and how I am feeling.



kraftiekortie
Veteran
Veteran

User avatar

Joined: 4 Feb 2014
Gender: Male
Posts: 70,844
Location: Queens, NYC

31 Jul 2020, 7:50 pm

I’m 164 cm and weigh about the same as you. So do many other people. It’s not a disaster.

I’m 59 years old.



Sandpiper
Velociraptor
Velociraptor

User avatar

Joined: 11 Dec 2017
Age: 57
Gender: Female
Posts: 463
Location: North West England

31 Jul 2020, 10:55 pm

I put on about 15-16lbs when taking Mirtazapine because it made me feel ridiculously hungry all the time. I was always a healthy weight before that but even sixteen months after stopping taking it I am still finding it very difficult to shed the extra weight. I certainly notice it when I am out walking in the mountains.


_________________
Autism is not my superpower.


AriaEclipse
Veteran
Veteran

User avatar

Joined: 4 Jan 2020
Gender: Female
Posts: 602
Location: A basement office with no heat or windows

01 Aug 2020, 3:32 am

I put on a lot of weight very quickly when I first started taking Abilify when I was 13. I don't know how much I weighed when I started it the first time, but when I went off of it when I was about 16, I was then 4'11 and about 180 pounds. I then went back on Abilify a couple years ago and while I have grown an extra inch in height since I was 16, I have gotten up to over 240 pounds. However, I'm on a few other psychiatric medications too and I have been told that a lot of them have also contributed to my weight being what it is.


_________________
"Well, I'm fairly happy. That's something"-Dana Scully, The X-Files

My Tumblr


Romofan
Veteran
Veteran

User avatar

Joined: 15 Jul 2020
Age: 46
Gender: Male
Posts: 570
Location: Carcosa, Texas

01 Aug 2020, 4:02 am

I’m 164 cm and weigh about the same as you. So do many other people. It’s not a disaster.

Apologies, I wasn't clear. My weight peaked at 326 lbs, and after lots of changes I'm still at 290 or so. And I'm 5'8".


_________________
"We see the extent to which our pursuit of pleasure has been limited in large part by a vocabulary foisted upon us"


MrsPeel
Veteran
Veteran

Joined: 1 Oct 2017
Age: 49
Gender: Female
Posts: 936
Location: Australia

01 Aug 2020, 4:27 am

I put on a bit with Mirtazapine. And it raised my cholesterol levels.
That's the main reason I'm taking a break from it, to see if I can get a bit healthier.
(Though it's not working so far because I'm too depressed to exercise :roll: )



killerBunny
Raven
Raven

User avatar

Joined: 13 Dec 2015
Age: 39
Posts: 106

01 Aug 2020, 5:45 pm

I would be very critical of any anti depressant use.

They are barely above placebo. All the newest research is pretty much showing that they are well , a tool , but considering the cost and lack of efficacy , something you should consider if you meet the criteria for clinically depressed

Most people are depressed for good reason . Fix the source. If you are not doing this while on anti depressants , find a better doctor.



Romofan
Veteran
Veteran

User avatar

Joined: 15 Jul 2020
Age: 46
Gender: Male
Posts: 570
Location: Carcosa, Texas

02 Aug 2020, 11:32 am

Most people are depressed for good reason . Fix the source. If you are not doing this while on anti depressants , find a better doctor.

I worked under this assumption, that my depression and related issues were due to choices that I had made and situations that I found myself in. I spent a decade moving around, trying different lifestyles, anything to shake the Black Dog.

For me, antipsychotics and adhd meds have made a difference that no amount of applied willpower seemed to. My mother's side of the family all seem to be born miserable, for whatever reason. I quit drugs every now and then to see if I can manage, but I always end up worse off.


_________________
"We see the extent to which our pursuit of pleasure has been limited in large part by a vocabulary foisted upon us"


eyelessshiver
Toucan
Toucan

User avatar

Joined: 12 Jun 2020
Age: 33
Gender: Male
Posts: 291

02 Aug 2020, 1:32 pm

Sometimes they can have negative metabolic effects, and/or they can lead to appetite increase. These can make overeating more likely, and dieting more challenging.

Basically what you're looking at in many cases is a lower BMR (fewer calories your body consumes on its own) in addition to increased hunger. So (sometimes) you'll be wanting more food, but your body will actually be needing less. And of course they can have effects on your blood sugar, cholesterol, etc.

In a worst case scenario, you can develop problems like diabetes. This is mostly with the heavier antipsychotic drugs, especially in higher doses. For this reason, you and your doctors should be monitoring your health to make sure you're physically fine while taking these drugs.

I personally gained a bit of weight when I first started taking Seroquel. I ended up overcompensating and becoming underweight because I was so concerned that I'd gain more weight from the meds (so I dieted heavily). Then over the years I swung the other way and back and continued to yo-yo somewhat. I think these meds can cause problems because they mess with your hunger and metabolism. It's ultimately mind over matter with diet and exercise that will lead to the outcome, but it's easy to get thrown off one way or the other, when you're on meds.

So I think they have pros and cons. When I was really depressed, there was no treatment for my situation. I could certainly try to cope, move on, and improve my life, but there was no way I could reverse time and go back to the life I had, and this was why I was suffering. For me it was years of depression, and there were times when I think the meds really did help to snap me out of what I was feeling, to kind of distract me somehow. They didn't fix my situation, but nothing could. There are certainly things they can and can't do. But often you can't fix a person's life situation over night either. You can't bring back a lost family member, or heal a broken family or relationship, or change someone's whole life, for example...and not everyone is the same in their ability to handle these kinds of situations. Someone with major depressive disorder may grieve many times longer and harder than someone without it, incurring the same kind of life stressor.

With other meds and mental health conditions (not just anti-depressants and depression), there is sometimes no better way than meds, provided you can stay physically healthy. Always there's a balance there, between the pros and cons. You can overmedicate but also under-medicate. That's my opinion anyway.


_________________
“The essential American soul is hard, isolate, stoic, and a killer. It has never yet melted.” -D.H. Lawrence